Dense Fog, Bureau
- When
- December 26, 12:15 PM CST to December 27, 9:30 AM CST
- Where
- Bureau forecast zone
- Reported by
- AWOS
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
A strong low pressure system in the southern Plains pulled warm and moist gulf air northward into much of the Midwest. This airmass flowing over a 6 to 12 inch snow depth, caused widespread dense fog to form across eastern Iowa and northwest and western Illinois.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A strong low pressure system in the southern Plains pulled warm and moist gulf air northward into much of the Midwest. This airmass flowing over a 6 to 12 inch snow depth, caused widespread dense fog to form across eastern Iowa and northwest and western Illinois. Frequent visibilities were less than 1/4 mile making travel difficult. The fog became dense during the afternoon hours of December 26, finally dissipating in the morning of December 27 as a cold front moved through the region, bringing drier and colder air.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 26, 3:34 AM CST, 8 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 334 AM CST FRI DEC 26 2008 .SYNOPSIS... SURFACE LOW PRESSURE IS STARTING TO TAKE SHAPE IN THE CENTRAL ROCKIES UNDER A SIGNIFICANT UPPER LEVEL TROUGH OVER THE WEST. FLOW AHEAD OF THESE FEATURES IS PUSHING VERY MOIST AND UNSEASONABLY WARM AIR INTO THE REGION. THE LEAD SHORTWAVE FROM THIS SYSTEM AND ASSOCIATED FREEZING RAIN ARE RAPIDLY LEAVING OUR CWA THIS MORNING. && .SHORT TERM...TODAY AND TONIGHT... THE MAIN CONCERN IN THIS TIME FRAME IS SNOW MELT TODAY AND RAINFALL POTENTIAL OVERNIGHT. GFS LOOKS TOO FAR NORTHWEST WITH THE QPF AXIS LATER IN THIS FORECAST PERIOD...WHILE CONSENSUS OF THE REMAINING MODELS...INCLUDING THE LATEST ECMWF...KEEPS THE HEAVIER RAIN IN THE SOUTHEAST PART OF THE CWA AND POINTS FURTHER SOUTHEAST. THESE TWO ITEMS WILL DETERMINE THE FLOOD THREAT FROM ICE JAMS AND/OR QPF. SEE THE HYDRO SECTION FOR MORE DETAILS. TEMPS TODAY WILL BE TRICKY AS WARM AIR ADVECTION LOOKS PRETTY STRONG BUT WILL BE FIGHTING THE DEEP SNOW/ICE COVER. IF THIS LEADS TO DEVELOPMENT OF FOG AND LOW CLOUDS LATER AS EXPECTED...THAT COULD FURTHER HINDER TEMPS. WOLF .LONG TERM...SATURDAY THROUGH FRIDAY IN THE NEAR TERM THE MAIN CONCERN WILL BE THE STRONG COLD FRONT MOVING THROUGH THE REGION EARLY SATURDAY. THE GFS CONTINUES TO BE THE MOST OMINOUS SOLUTION LIFTING A STRONGER AND MORE NW SURFACE WAVE ALONG THE FRONT SATURDAY MORNING. THE NAM/00Z ECMWF SHOW A WEAKER WAVE AND KEEP IT FURTHER SOUTHEAST. HAVE USED A COMPROMISE BETWEEN THE GFS AND 00Z ECMWF SOLUTIONS SINCE IT/S HARD TO DISCOUNT GFS SINCE IT HAS BEEN SHOWING THIS SOLUTION FOR THE LAST SEVERAL RUNS. THE COLD FRONT SHOULD BE NEAR THE MS RIVER THE 12Z SATURDAY. EXPECT WIDESPREAD RAIN OVER MUCH OF THE AREA EARLY SATURDAY WITH CHANCES DECREASING OVER THE FAR WESTERN CWA WHERE COLD AIR WILL BE MOVING EARLY SATURDAY. HAVE ALSO KEPT A MENTION OF ISOLATED THUNDER OVER THE EASTERN CWFA SATURDAY MORNING WITH STEEP MID LEVEL LAPSE RATES OVER IL. STAYED WITH HPC QPF KEEPING THE AXIS OF HEAVIER PCPN OVER JUST SE OF THE CWFA. IF THE GFS ENDS UP VERIFYING THEN THIS HEAVY PCPN AXIS WILL SHIFT TO THE NW OVER OUR ERN CWFA. ALSO EXPECT TO SEE FOG ALONG AND AHEAD OF THE FRONT WITH THE WEAK PRESSURE GRADIENT AND WARM MOIST AIR ON TOP OF THE SNOW COVER. WEST OF THE MS TEMPS WILL BE FALLING DURING THE DAY WITH A MIX OF PCPN SPREADING EAST. COLD AIR NEAR THE SURFACE UNDERCUTTING WARMER AIR AT H8 WILL MEAN RAIN TRANSITIONING TO FREEZING RAIN AND SLEET BEFORE GOING TO SNOW DURING THE DAY SATURDAY. IL COUNTIES MAY SEE A MIX OF PCPN EARLY SATURDAY EVENING...BUT FOR THE MOST PART EXPECT MAINLY SNOW OVER THE AREA AFTER 00Z SUNDAY AS DEFORMATION ZONE LIFTS NE OUT OF THE AREA SATURDAY NIGHT AND EARLY SUNDAY. CURRENT ESTIMATE ON ACCUMULATIONS IS UP TO 2 INCHES WITH THE HIGHER AMOUNTS OVER NW IL. SKIES EXPECTED TO CLEAR SUNDAY AFTERNOON AS WRAP AROUND CLOUDS LIFT NE OUT OF THE AREA. WEAK HIGH PRESSURE RIDGE WILL MOVE THROUGH THE CWFA LATE SUNDAY AFTERNOON/EVENING WITH WINDS TURNING BACK TO THE SW SUNDAY NIGHT. WITH SKIES ALSO CLEARING SUNDAY AFTERNOON EXPECT TEMPS TO BOTTOM OUT EARLY IN THE TEENS TO MID 20 THEN STEADY OUT OR RISE SOME OVERNIGHT. FROM MONDAY ON WEATHER TO BE RELATIVELY QUIET AS A MORE ZONAL PATTERN DEVELOPS OVER THE CENTRAL U.S. MODELS ARE SUGGESTING A S/W MOVING ALONG THE CANADIAN BORDER WILL DRAG ANOTHER FRONT THROUGH THE AREA TUESDAY. THE FRONT SHOULD MOVE THROUGH DRY SINCE A MOISTURE SUPPLY WILL BE LACKING WITH W - SW WINDS AHEAD OF THE FRONT. TEMPS THROUGH THE WEEK SHOULD BE NEAR TO SLIGHTLY ABOVE NORMAL. DLF && .AVIATION... FREEZING RAIN IS RAPIDLY EXITING THE AREA LEAVING MVFR CEILINGS IN ITS WAKE. THESE SHOULD PERSIST THROUGH THE MORNING...BUT WARM... MOIST AIR AT THE SURFACE ADVECTING OVER THE SNOW PACK WILL SUPPORT GENERATION OF IFR CEILINGS AND DRIZZLE LATER TODAY. TIMING IS UNCERTAIN BUT IT APPEARS IFR CONDITIONS SHOULD DEVELOP BY OR DURING THE AFTERNOON. THE NEXT SYSTEM MOVES OUT OF THE SOUTHWEST WITH RAIN CHANCES INCREASING LATER THIS EVENING AND OVERNIGHT. THE ATMOSPHERE IS UNSTABLE ENOUGH TO SUPPORT THUNDERSTORMS...ESPECIALLY THE SOUTHEAST HALF OF THE AREA...BUT ODDS OF THUNDER OCCURRING AT ANY TAF SITE IS LOW. WOLF && .HYDROLOGY... WARM TEMPERATURES TODAY WILL PROMOTE SOME SNOWMELT WHILE ANOTHER STORM SYSTEM BRINGS RAIN TO THE AREA LATER TONIGHT. I CONSIDERED A FLOOD WATCH BUT DECIDED TO HOLD OFF PENDING DETERMINATION OF HOW MUCH SNOWMELT OCCURS AND WHERE THE HEAVY PRECIP AXIS FINALLY LAYS OUT. SNOW WATER EQUIVALENTS ARE ABOUT 1-2 INCHES NORTH OF I-80 AND AROUND 1 INCH SOUTH. IF WE DONT GET MUCH SNOW MELT...THE SNOW PACK COULD ACTUALLY BECOME A RESERVOIR HOLDING BACK QPF FROM REACHING THE RIVERS. RFC CONTINGENCY FORECASTS DO NOT INDICATE A MAJOR THREAT FROM QPF-DRIVEN FLOODING AT THIS POINT...BUT THE RISK OF ICE JAM FLOODING COULD BE HIGH IF WE WARM UP SUFFICIENTLY TO START BREAKING ICE. IF THE QPF AXIS ENDS UP FURTHER NORTH AND WE WARM SUFFICIENTLY...THE THREAT OF ICE JAMS INCREASES...A FLOOD WATCH WOULD BE WARRANTED. WOLF && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && WOLF/DLF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 501 AM CST FRI DEC 26 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-271115- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 501 AM CST FRI DEC 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ANOTHER STORM SYSTEM FROM THE SOUTHWEST UNITED STATES WILL USHER IN WARMER TEMPERATURES AND VERY MOIST AIR...THUS MELTING SNOW AND AREAS OF FOG TODAY...THEN RAINFALL LATER TONIGHT. THE RAIN COULD BE HEAVY SOUTH AND EAST OF THE QUAD CITIES. THIS COMBINATION OF MELTING SNOW AND RAINFALL COULD RESULT IN ICE JAM FLOODING OR OTHERWISE RAPID RISES ON AREA RIVERS. IF YOU HAVE INTERESTS NEAR RIVERS PRONE TO ICE JAMS...STAY TUNED FOR LATER INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AS THIS STORM SYSTEM EXITS THE AREA...COLDER AIR WILL FILTER INTO THE BACKSIDE CHANGING THE RAIN TO A PERIOD OF FREEZING RAIN...THEN SNOW. LIGHT SNOW ACCUMULATION IS POSSIBLE...AND THIS COULD BE PROBLEMATIC FOR TRAVELERS SATURDAY AFTERNOON AND NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF RAINFALL OR ICE JAMS LATE TONIGHT AND TOMORROW WOULD BE APPRECIATED. WOLF/DLF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
619 AM CST FRI DEC 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 AM FREEZING RAIN SOLON 41.81N 91.49W
12/26/2008 E0.20 INCH JOHNSON IA TRAINED SPOTTER
&&
WOLFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
624 AM CST FRI DEC 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 AM FREEZING RAIN CEDAR RAPIDS 41.97N 91.67W
12/26/2008 M0.10 INCH LINN IA BROADCAST MEDIA
&&
LEGROSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 648 AM CST FRI DEC 26 2008 IAZ041-042-053-054-066-ILZ001-002-007-009-261500- DELAWARE-DUBUQUE-JONES-JACKSON-CLINTON-JO DAVIESS-STEPHENSON- CARROLL-WHITESIDE- INCLUDING THE CITIES OF...MANCHESTER...DUBUQUE...ANAMOSA... MAQUOKETA...CLINTON...GALENA...FREEPORT...MOUNT CARROLL... STERLING...ROCK FALLS 648 AM CST FRI DEC 26 2008 ...FREEZING RAIN OVERNIGHT CREATING SLICK ROADS THIS MORNING... WHILE FREEZING RAIN HAD MOVED OUT OF THE AREA EARLIER THIS MORNING...TEMPERATURES ARE JUST BEGINNING TO PUSH NEAR OR ABOVE FREEZING. SO IF YOU ARE OUT TRAVELING THIS MORNING...ESPECIALLY ON SIDEWALKS...PARKING LOTS...AND SECONDARY ROADS...BE PREPARED FOR VERY SLICK CONDITIONS. USE CAUTION AND ALLOW EXTRA TIME TO REACH YOU DESTINATION. THE ICE SHOULD MELT IN MOST ALL LOCATIONS BY MID MORNING. WOLF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
721 AM CST FRI DEC 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 AM FREEZING RAIN EDGEWOOD 42.64N 91.40W
12/26/2008 M0.16 INCH DELAWARE IA TRAINED SPOTTER
&&
WOLFThe national radar mosaic for the moment the first event began.
13 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144041, 144049, 144046, 144051, 144045, 144047, 144053, 144042, 144043, 144048, 144050, 144052, 144044.